October 1976

Surgical Correction of Cardiogenic Shock

Author Affiliations

From the Department of Medicine, Jewish Hospital of St Louis, and Washington University School of Medicine, St Louis.

Arch Intern Med. 1976;136(10):1186-1192. doi:10.1001/archinte.1976.03630100094025

Robert D. Fry, MD, Resident in Surgery, Jewish Hospital of St Louis, Assistant in Surgery, Washington University School of Medicine: The patient, a 57-year-old man, was transferred to Jewish Hospital with a chief complaint of "increasing shortness of breath and weakness." Two months before, he had been admitted to another hospital with a verified anterior myocardial infarction. His course was uncomplicated and he was discharged in 12 days. At home, he experienced increasing shortness of breath, dyspnea on exertion, and lethargy. He was treated with digoxin, 0.375 mg daily, but was rehospitalized two weeks after discharge because of nausea and vomiting. The digoxin level obtained at that time was 3.0μg/ml. The electrocardiogram (ECG) showed anterior myocardial infarction with right bundle-branch block and elevated ST segments in leads V1 through V5, unchanged from his previous discharge ECG. He had frequent unifocal premature ventricular contractions and was treated with furosemide (Lasix),

First Page Preview View Large
First page PDF preview
First page PDF preview